Generic Name: Motrin Brand Name(s): . Reviews:

Uses

What is Motrin® (ibuprofen) used for?

Motrin® is a nonsteroidal anti-inflammatory drug (NSAID). Ibuprofen works by reducing hormones that cause inflammation and pain in the body.

Motrin® is used to reduce fever and treat pain or inflammation caused by many conditions such as a headache, toothache, back pain, arthritis, menstrual cramps, or minor injury.

Motrin® is used in adults and children who are at least 6 months old.

How should I take Motrin® (ibuprofen)?

Use Motrin® exactly as directed on the label, or as prescribed by your doctor. Do not use in larger amounts or for longer than recommended. Use the lowest dose that is effective in treating your condition.

Do not take more than your recommended dose. An ibuprofen overdose can damage your stomach or intestines. The maximum amount of ibuprofen for adults is 800 milligrams per dose or 3200 mg per day (4 maximum doses). Use only the smallest amount of ibuprofen needed to get relief from your pain, swelling, or fever.

A child’s dose of ibuprofen is based on the age and weight of the child. Carefully follow the dosing instructions provided with children’s Motrin® for the age and weight of your child. Ask a doctor or pharmacist if you have questions.

Take Motrin® with food or milk to lessen stomach upset.

Shake the oral suspension (liquid) well just before you measure a dose. Measure liquid medicine with the dosing syringe provided, or with a special dose-measuring spoon or medicine cup. If you do not have a dose-measuring device, ask your pharmacist for one.

The Motrin® chewable tablet must be chewed before you swallow it.

If you use this medicine long-term, you may need frequent medical tests.

How do I store Motrin® (ibuprofen)?

Motrin® is best stored at room temperature away from direct light and moisture. To prevent drug damage, you should not store Motrin® in the bathroom or the freezer. There may be different brands of Motrin® that may have different storage needs. It is important to always check the product package for instructions on storage, or ask your pharmacist. For safety, you should keep all medicines away from children and pets.

You should not flush Motrin® down the toilet or pour them into a drain unless instructed to do so. It is important to properly discard this product when it is expired or no longer needed. Consult your pharmacist for more details about how to safely discard your product.

Precautions & warnings

What should I know before using Motrin® (ibuprofen)?

Before using this drug, tell your doctor if:

  • You are pregnant or breastfeeding. This is because, while you are expecting or feeding a baby, you should only take medicines on the recommendation of a doctor.
  • You are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, such as herbal and complementary medicines.
  • You have allergy with any of active or inactive ingredients of Motrin® or other medications.
  • You have any other illnesses, disorders, or medical conditions.

Motrin® can increase your risk of fatal heart attack or stroke, especially if you use it long term or take high doses, or if you have heart disease. Even people without heart disease or risk factors could have a stroke or heart attack while taking this medicine.

Do not use this medicine just before or after heart bypass surgery (coronary artery bypass graft, or CABG).

Motrin® may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using ibuprofen, especially in older adults.

You should not use Motrin® if you are allergic to ibuprofen, or if you have ever had an asthma attack or severe allergic reaction after taking aspirin or an NSAID.

Is it safe during pregnancy or breastfeeding?

There isn’t enough information about the safety of using Motrin® during pregnancy and breastfeeding. Please always consult with your doctor to weigh the potential benefits and risks before taking Motrin®.

Side effects

What side effects can occur from Motrin® (ibuprofen)?

Get emergency medical help if you have signs of an allergic reaction to Motrin®: sneezing, runny or stuffy nose; wheezing or trouble breathing; hives; swelling of your face, lips, tongue, or throat.

Get emergency medical help if you have signs of a heart attack or stroke: chest pain spreading to your jaw or shoulder, sudden numbness or weakness on one side of the body, slurred speech, leg swelling, feeling short of breath.

Stop using Motrin® and call your doctor at once if you have:

  • Changes in your vision
  • Shortness of breath (even with mild exertion)
  • Swelling or rapid weight gain
  • The first sign of any skin rash, no matter how mild
  • Signs of stomach bleeding – bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds
  • Liver problems – nausea, upper stomach pain, itching, tired feeling, flu-like symptoms, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes)
  • Kidney problems – little or no urinating, painful or difficult urination, swelling in your feet or ankles, feeling tired or short of breath
  • Low red blood cells (anemia) – pale skin, feeling light-headed or short of breath, rapid heart rate, trouble concentrating
  • Severe skin reaction – fever, sore throat, swelling in your face or tongue, burning in your eyes, skin pain followed by a red or purple skin rash that spreads (especially in the face or upper body) and causes blistering and peeling

Common side effects may include:

  • Upset stomach, mild heartburn, nausea, vomiting
  • Bloating, gas, diarrhea, constipation
  • Dizziness, headache, nervousness
  • Mild itching or rash
  • Ringing in your ears

Not everyone experiences these side effects. There may be some side effects not listed above. If you have any concerns about a side-effect, please consult your doctor or pharmacist.

Interactions

What drugs may interact with Motrin® (ibuprofen)?

Motrin® may interact with other drugs that you are currently taking, which can change how your drug works or increase your risk for serious side effects. To avoid any potential drug interactions, you should keep a list of all the drugs you are using (including prescription drugs, nonprescription drugs, and herbal products) and share it with your doctor and pharmacist. For your safety, do not start, stop, or change the dosage of any drugs without your doctor’s approval.

Products that may interact with this drug are:

  • Lithium
  • Methotrexate
  • A blood thinner (warfarin, Coumadin, Jantoven)
  • Heart or blood pressure medication, including a diuretic or “water pill”
  • Steroid medicine (such as prednisone)

Does food or alcohol interact with Motrin® (ibuprofen)?

Motrin® may interact with food or alcohol by altering the way the drug works or increase the risk for serious side effects. Please discuss with your doctor or pharmacist any potential food or alcohol interactions before using this drug.

What health conditions may interact with Motrin® (ibuprofen)?

Motrin® may interact with your health condition. This interaction may worsen your health condition or alter the way the drug works. It is important to always let your doctor and pharmacist know all the health conditions you currently have.

Health conditions that may interact with this drug are:

  • Heart disease, high blood pressure, high cholesterol, diabetes, or if you smoke
  • A history of heart attack, stroke, or blood clot
  • A history of stomach ulcers or bleeding
  • Asthma
  • Liver or kidney disease
  • Fluid retention
  • A connective tissue disease such as Marfan syndrome, Sjogren’s syndrome, or lupus

Dosage

The information provided is not a substitute for any medical advice. You should ALWAYS consult with your doctor or pharmacist before using Motrin® (ibuprofen).

What is the dose of Motrin® (ibuprofen) for an adult?

Rheumatoid arthritis and osteoarthritis, including flare-ups of chronic disease:

1200 mg-3200 mg daily (600 mg tid or qid).

Mild to moderate pain:

400 mg every 4 to 6 hours as necessary for relief of pain.

In controlled analgesic clinical trials, doses of ibuprofen tablets greater than 400 mg were no more effective than the 400 mg dose.

Dysmenorrhea:

For the treatment of dysmenorrhea, beginning with the earliest onset of such pain, ibuprofen tablets should be given in a dose of 400 mg every 4 hours as necessary for the relief of pain.

What is the dose of Motrin® (ibuprofen) for a child?

Fever reduction:

For reduction of fever in children, 6 months up to 2 years of age, the dosage should be adjusted on the basis of the initial temperature level. The recommended dose is 5 mg/kg if the baseline temperature is less than 102.5ºF, or 10 mg/kg if the baseline temperature is 102.5ºF or greater. The duration of fever reduction is generally 6 to 8 hours. The recommended maximum daily dose is 40 mg/kg.

Analgesia:

For relief of mild to moderate pain in children 6 months up to 2 years of age, the recommended dosage is 10 mg/kg, every 6 to 8 hours. The recommended maximum daily dose is 40 mg/kg. Doses should be given so as not to disturb the child’s sleep pattern.

Juvenile Arthritis:

The recommended dose is 30 to 40 mg/kg/day divided into three to four doses (see Individualization of Dosage). Patients with milder disease may be adequately treated with 20 mg/kg/day.

How is Motrin® (ibuprofen) available?

Motrin® is available in the following dosage forms and strengths:

  • Tablet: Ibuprofen 600mg
  • Suspension

What should I do in case of an emergency or overdose?

In case of an emergency or an overdose, call your local emergency services or go to your nearest emergency room.

What should I do if I miss a dose?

If you miss a dose of Motrin®, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and take your regular dose as scheduled. Do not take a double dose.

Hello Health Group does not provide medical advice, diagnosis or treatment.

Sources

Review Date: September 13, 2017 | Last Modified: September 13, 2017

Want to live your best life?
Get the Hello Sehat Daily newsletter for health tips, wellness updates and more.